Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/39650
Title: Beyond Navier–Stokes equations: capillarity of ideal gas
Authors: Gorban, Alexander N.
Karlin, I. V.
First Published: 24-Nov-2016
Publisher: Taylor & Francis
Citation: Contemporary Physics, 2017, 58 (1), pp. 70-90
Abstract: The system of Navier–Stokes–Fourier equations is one of the most celebrated systems of equations in modern science. It describes dynamics of fluids in the limit when gradients of density, velocity and temperature are sufficiently small, and loses its applicability when the flux becomes so non-equilibrium that the changes of velocity, density or temperature on the length compatible with the mean free path are non-negligible. The question is: how to model such fluxes? This problem is still open. (Despite the fact that the first ‘final equations of motion’ modified for analysis of thermal creep in rarefied gas were proposed by Maxwell in 1879.) There are, at least, three possible answers: (i) use molecular dynamics with individual particles, (ii) use kinetic equations, like Boltzmann’s equation or (iii) find a new system of equations for description of fluid dynamics with better accounting of non-equilibrium effects. These three approaches work at different scales. We explore the third possibility using the recent findings of capillarity of internal layers in ideal gases and of saturation effect in dissipation (there is a limiting attenuation rate for very short waves in ideal gas and it cannot increase infinitely). One candidate equation is discussed in more detail, the Korteweg system proposed in 1901. The main ideas and approaches are illustrated by a kinetic system for which the problem of reduction of kinetics to fluid dynamics is analytically solvable.
DOI Link: 10.1080/00107514.2016.1256123
ISSN: 0010-7514
eISSN: 1366-5812
Links: http://www.tandfonline.com/doi/full/10.1080/00107514.2016.1256123
http://hdl.handle.net/2381/39650
Embargo on file until: 24-Nov-2017
Version: Post-print
Status: Peer-reviewed
Type: Journal Article
Rights: Copyright © 2016, Informa UK Limited, trading as Taylor & Francis Group. Deposited with reference to the publisher’s archiving policy available on the SHERPA/RoMEO website.
Description: The file associated with this record is embargoed until 12 months after the date of publication. The final published version may be available through the links above.
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
File Description SizeFormat 
1702.00831v1.pdfPost-review (final submitted author manuscript)2.52 MBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.